Make your own free website on Tripod.com

Porphyria Educational Services


PORPHYRIA EDUCATIONAL SERVICES BULLETIN
Vol. 1  No. 32                                           August 8, 1999

FOCUS:  More Nursing Considerations for Porphyria Patients

Check and recheck every drug against the 'safe/unsafe' list.
Please remember that just because the doctor prescribed it doesn't mean it's
'safe'.

Be careful about the other [fillers/binders]elements in a drug.
Many times the named drug (such as Demerol) is listed as 'safe'.
However the other elements included (alcohol in some elixirs or
microcrystalline cellulose in many tablets) are 'unsafe'.
You must clear all the substances not just the primary drug.

Porphs are very sensitive to chemicals.
Use no perfumed lotions, soaps, etc.
Some porphyric patients react to the laundry soaps used on the sheets and
gowns. Visitors and medical personnel who smell from fragrance, hair sprays,
aftershaves, cigarette smoke should be kept to a minimum (preferably
avoided). Some porphs are extremely sensitive to rubbers and plastics -
that can make the mattress a challenge.

Many porphs don't react to the 'standard' delivery items.
However, if they do, it is many times baffling to the care takers.

Sometimes changing the glucose IV from the bag to preservative-free in a
glass bottle can make all the difference.

Sometimes the infusion site will react because of the plastic tube - change
to metal.

Be careful about what you use to prep a site (before infusion or shot).
Iodine containing solution is a no-no for many.

The "caine" deadening injections to numb the arm or hand before
inserting an inv line catheter are often unsafe for porphyrics.

Never place a porphyric patient in a room that has been just remodeled (new
carpet, cabinets, paint, etc.) or near an area being remodeled,
repainted, etc. Chemical toxins can be found in high quanity in these sites.

Many porphyrics  need to kept completely out of sunlight.
Black out the windows if necessary.

Know the administration instructions of whatever drug you're giving
(*This may sound intuitively obvious yet far too many get Hematin in a
small vein).

If any of the attending medical personnel read any of the standard
literature on Hematin, they would know never to do this.
They would also know that clotting times need to be closely watched.
Yet, many porphyric patients end up with blood clots.

Porphyria patients need to be watched closer than standard patients.

Electrolyte imblance can rpaidly changed a porphyria patient's
mental stability.

Also seizure activity can begin without warning.

Just because a drug's on the 'safe' list doesn't mean they can't have
a porphyria reaction to it (they can also have allergic reactions like
everybody else).

Know exactly how to take the urine/stool & blood samples so as not to
compromise them.  Most of the time, they are collected incorrectly.

Don't assume that the only time a porph can have symptoms is if there
is a massive elevation of PBG/ALA in the urine.  Some types of
porphyrias lend themselves more toward this than others.  Some can
have massive levels of copro or proto in the stool, moderate to
massive in the urine (copro) and still not have significantly elevated
PBG/ALA levels.  These people are many times dismissed because only a
spot PBG/ALA was run and it wasn't massively elevated.

Porphyria will manifest differently in different patients.
Just because a nurse has treated one doesn't mean the next one will have
the same problems.  For example, some will come in with massive pain
and a little PN, others can't make their limbs work but have a lower
level of pain.  Many of the medical personnel are not willing to
consider that both of these people need to be treated for a porphyria
attack.

A porphyria attack is a medical emergency.
If handled well, up front, the emergency can be averted.
If not, it can become a life threatening problem.
The delay in treatment with glucose and/or Hematin as well as any
administration of 'unsafe' drugs/elements will progress the attack into a
life threatening situation with the increased potential for permanent
liver damge and respiratory paralyisis or bulbar paralysis.  Many in
the medical profession don't seem to understand this.

There is virtually always a trigger to an attack.  If someone is not
getting better, all the triggers have probably not been removed - find
them (unsafe drugs, chemical exposures, infection, not enough food
often enough, electrolyte imbalance, sun exposure, etc.).

Hope this helps.  Good luck in your efforts.  And, once you're done,
come on down to Seattle, I'd love to have you as my nurse.

*Copyright  JMN 5-99